Last Updated on July 21, 2021 by The Health Master
The Indian Pharmacopoeia Commission (IPC), which is the National Coordination Centre (NCC) for Pharmacovigilance Programme of India (PvPI) has flagged drug safety alerts revealing that drugs– Clobazam, Baclofen and Rosuvastatin and Ticagrelor interactions are associated with risks like DRESS Syndrome, encephalopathy and rhabdomyolysis respectively.
This came to light after the preliminary analysis of adverse drug reactions (ADRs) from the PvPI database.
In India, Clobazam, a class of medications called benzodiazepines, is approved for use as an adjunctive therapy in patients with refractory epilepsy and acute and chronic anxiety. The drug works by decreasing abnormal electrical activity in the brain.
As per drug safety alert issued by IPC, Clobazam is associated with dress syndrome (Drug Rash with Eosinophilia and Systemic Symptoms) which is a hypersensitivity reaction with an estimated mortality of up to 10 per cent.
On the other hand, Baclofen is used for the symptomatic treatment of neuronal spasticity due to multiple sclerosis, spinal cord, pathology and injury. The preliminary analysis of ADRs from the PvPI database showed the drug causes encephalopathy, a disease that affects the function or structure of the brain.
Besides this, interaction between Rosuvastatin and Ticagrelor which are often prescribed together for the secondary prevention of coronary artery disease especially after an acute coronary syndrome, led to rhabdomyolysis.
Rhabdomyolysis is a potentially life-threatening syndrome resulting from the breakdown of skeletal muscle fibers with leakage of muscle contents into the circulation.
Rosuvastatin is indicated for risk reduction of myocardial infarction, stroke and arterial revascularisation procedure in patients without clinically evident coronary heart disease but with multiple risk factors.
Ticagrelor is recommended for the prevention of thrombotic events (cardiovascular death, myocardial infarction and stroke) in patients with acute coronary syndromes (ACS) unstable angina, non ST elevation myocardial infarction (STEMI) including patients managed medically and those who are managed with percutaneous coronary intervention (PCI) or coronary artery bypass grafting (CABG).
Ticagrelor has shown to cause acute kidney injury, which can lead to elevated levels of rosuvastatin, which is excreted through the kidneys. Both drugs taken together increase toxic effects.
Healthcare professionals and patients have been advised to closely monitor the possibility of the above ADRs associated with the use of these suspected drugs. If such reactions are encountered, it needs to be reported to the NCC-PvPI for suitable action.
The Central Drugs Standard Control Organization (CDSCO) had started PvPI in July 2010 across the country. Since then, IPC has been mandated to establish clinical evidence between the drug and the ADR event through a robust system of causality assessment.